Virginia, 2021

Tornado and Damaging Winds in Virginia, May 28, 2021

May 28, 2021 · NWS AKQ · 6 events in 4 counties and zones

A stationary front was draped across north central Virginia. A surface low developed and moved along the front in the late afternoon into early evening, allowing for a more focused region of damaging winds as well as a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A stationary front was draped across north central Virginia. A surface low developed and moved along the front in the late afternoon into early evening, allowing for a more focused region of damaging winds as well as a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 28, 9:35 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, May 28, 9:35 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1035 AM EDT Fri May 28 2021

.SYNOPSIS...
A warm front will lift north across the region today, followed
by the passage of a cold front tonight into Saturday. Low
pressure tracks along the front Saturday before moving offshore
Saturday night. High pressure returns by Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM EDT Friday...

Late morning wx analysis shows an upper low moving ESE across
the Upper Midwest, with sfc low pressure over the Ohio Valley.
The associated warm front roughly bisects the area, and is
oriented WNW-ESE from the Central VA Piedmont to just north of
Hampton Roads. Dry wx prevails across the area, with partly-
mostly cloudy skies, E-SE winds, and temps in the 70s north of
the front. Winds are S-SSW across far srn VA and NE NC where
temps have risen into the low-mid 80s.

By afternoon, the west-southwesterly 500mb flow increases to
35-45 kt across the nrn half of the area. Expect tstms to
initially develop to our west during the early afternoon, with
convective initiation along the warm front (in our area)
possible by 2-4 PM. The tstms that initially develop to our
west are expected to move east/northeast into the forecast area
later this aftn. PoPs increase to 50-60% from the RIC metro
northwest by 2-5 PM, with lower PoPs across srn VA and NE NC
(where sfc dew points are progged to fall into the low 60s this
aftn as drier air mixes in during peak heating). PoPs increase
to 60-80% generally north of US 460 after 5 PM as the cold front
approaches.

The environment will be characterized by moderate
instability (up to 1000-2000 J/kg MLCAPE where moisture pools
near the warm front) and effective bulk shear of 35-45 kt N
where the mid-level flow will be strongest (and lesser shear
further south). In addition, there will likely be some backing
in the surface wind field (and pooling of moisture/higher
theta-e air) along/near the warm front, while 925-850mb winds
will generally be from the SSW at 20-30kt. Therefore, there is a
threat for locally damaging wind gusts (and perhaps some
hail..but less confident in the hail threat given weak mid-
level lapse rates). In addition, am continuing to monitor the
potential for a tornado or two across central/nrn portions of
the area along the warm front where instability/shear will be
maximized (while sfc winds will be backed). The tornado threat
is much more questionable on the Lower Ern Shore where onshore
flow will limit instability. Most likely timing for severe wx
is from 2 PM-9 PM. Forecast highs today range from the low/mid
80s N to the lower 90s S and from the 70s to lower 80s across
the Ern Shore. The surface low tracks eastward into central VA
tonight where it will slow down. While the severe threat
diminishes some overnight, will have 60-80% PoPs for showers and
embedded tstms across the N (closer to the front), and 30-40%
S. QPFs through 12z Sat range from 0.50-1.00" NW to only a few
hundredths up to 0.25" in SE VA and NE NC. Locally higher
amounts are expected with any tstms.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 445 AM EDT Friday...

The low and associated cold front is expected to cross most of
the the area from 12-18z Sat (except for far srn VA/NE NC).
Chances for showers (and tstms S and SE) increase Saturday
afternoon and evening as low pressure tracks through the area
before moving offshore Saturday night (60-80% PoPs). The 500 mb
trough goes from a positive tilt to a neutral tilt Sat with an
increasingly favorable synoptic-scale region of ascent. CAPE
once again increase to around 1000-1500 J/kg southeast of the
cold front by early Sat afternoon, allowing for a few strong to
severe storms to once again develop (in far SE VA and NE NC)
with damaging winds the primary threat.

Confidence is fairly high that at least some beneficial rain
will fall Friday afternoon through Saturday night, with current 72hr
QPF ranging from 0.75" S to near 1.75" N. Locally higher amounts are
likely in tstms. Mild tonight with lows ranging from the upper 50s
to lower 60s N to around 70F SE. Saturday is the transition day with
forecast highs ranging from the low to mid 60s NW, to around 80F SE,
but there is uncertainty depending on the timing of the front. Highs
(especially central/north) will likely occur during the morning or
midday before temperatures fall later in the day behind the front.
Cooler by Saturday night with lows ranging from the upper 40s to
around 50F NW, to around 60F SE. Becoming breezy behind the front by
late Saturday along the coast as the wind shifts to NE.

The associated upper trough will remain to our west through much of
the weekend before crossing the area on Sunday. Therefore, rain
chances (and breezy N-NE winds...especially near the coast) will
continue through Sun with generally 30-45% PoPs. Much below average
temperatures are expected on Sunday, with forecast highs only in the
60-65F range in most areas except the far SE where upper 60s are
possible. Some rural areas in the northern piedmont may not make it
above 59 degrees. Lows Sun night in the upper 40s W and in the mid
50s E.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 AM EDT Friday...

Drier conditions for Monday as the low and upper trough lift N/NE
towards upper New England and surface high pressure builds into the
area. Another dry day is expected on Tuesday as the high slowly
moves east off the coast during the day. An upper level trough over
the midwest on Wednesday will slowly drift east through the end
of the week. Increasing moisture ahead of the trough and
southerly flow with high pressure well off the coast will bring
the chance of daily afternoon/evening showers/storms to the area
Wednesday through Friday. Moderating temps throughout the week
with highs Monday in the upper 70s, to mid and upper 80s by
Wednesday through the end of the week. Lows in the 50s Monday
and Tuesday night, and 60s Wednesday through Friday.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 700 AM EDT Friday...

VFR conditions to start the 12z TAF period for all terminals
except SBY where MVFR VIS exists due to fog. Expect the fog at
SBY to lift by late morning. A warm front will gradually lift
north across the region through the afternoon. As a result,
clouds will begin to increase along and north of the warm front and
there will be an slight chance of light shower this morning.
A cold front approaches the area this afternoon and will cross
the area this evening into tonight. Shower and thunderstorm
chances will increase from west to east this afternoon through
this evening. Brief flight restrictions (MVFR/IFR) are likely
in any thunderstorms. The cold front pushes south late this
afternoon into the evening with CIGs dropping to MVFR at RIC
after 00z and to IFR at SBY after 00z.

Winds will be primarily light ESE around 5 kt this morning.
Winds become SE tonight before veering to the S or SSW this
afternoon, increasing to 5 to 10 kt. SBY will be the exception
since they stay north of the warm front with winds remaining ESE
through the afternoon before becoming S/SW overnight. A few
gusts of 15-20 kt are possible on Friday with the gustiest winds
expected at ECG.

Outlook: Rain chances continue on Sat and Sun with flight
restrictions possible. Sub-VFR CIGs are likely behind the front
as onshore flow returns. High pressure builds N of the region
Sunday as low pressure lingers off the northern NC Outer Banks.
High pressure and VFR conditions return Monday.

&&

.MARINE...
As of 330 AM EDT Friday...

The latest analysis indicates a weak area of low pressure across
the interior of southern VA and northern NC, with a warm front
expected to set up across the region later today. Winds are
fairly light from the E/SE (5-10kt) with waves ~1 foot (or less) and
seas around 2 ft. Sub-SCA conditions are expected later today
and tonight, though winds are likely to increase to 10-15kt
(15-20kt across the southern coastal waters by this aftn).
Waves build to around 2 ft in the Bay and seas build to 3-4 ft.
Winds become SW 10-15 kt tonight before a cold front drops
south and crosses the area early Sat morning (N) and Sat aftn
(S). Winds shift to the NNE and increase considerably as much
cooler air moves over the relatively warm waters.

Have hoisted SCA Headlines for most of the local waters given
high confidence for a prolonged period of NE winds around 15-25
kt over all local waters Sat through Sun. The strongest winds
appear to be over the northern coastal waters where 25 kt
sustained are likely with a few gusts to Gale force possible.
Seas build to 7-9ft N and 4-6 ft S by Sat night/Sunday. Waves in
the Bay build to 3-5 ft. Conditions improve by Mon as highs
pressure returns.

&&

.TIDES/COASTAL FLOODING...
As of 330 AM EDT Friday...

Tidal departures are expected to slowly increase today/tonight
across northern coastal areas, and then rise more rapidly on
Saturday with strong NE winds. Minor coastal flooding will be
possible along the coast from Ocean City S to Cape Charles and
into the lower Bay/lower James by the high tide cycle Sat
night/early Sunday morning. Coastal flood advisories may
eventually be needed but no coastal flood watches are anticipated
as anything more than minor flooding is not expected.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 1 PM Saturday to 6 AM EDT Sunday for
     ANZ632-634>638-654-656.
     Small Craft Advisory from 10 AM Saturday to 6 AM EDT Sunday
     for ANZ630-631.
     Small Craft Advisory from 7 AM Saturday to 6 AM EDT Sunday for
     ANZ650-652.

&&

SYNOPSIS...RMM
NEAR TERM...ERI/RMM
SHORT TERM...ERI/RMM
LONG TERM...CMF/ERI
AVIATION...AJB/RMM
MARINE...LKB/TMG
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, May 28, 4:23 AM EST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
523 AM EDT Fri May 28 2021

MDZ021>024-NCZ012-VAZ048-060>062-064>069-075>090-092-093-095-096-
509>525-290930-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Fluvanna-
Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
523 AM EDT Fri May 28 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected this afternoon and
evening. Some of these storms will be strong to severe with damaging
wind gusts the primary threat, although an isolated tornado can't be
ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-290930-
Maryland Beaches-Accomack-Northampton-
523 AM EDT Fri May 28 2021

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Scattered showers and thunderstorms are expected this afternoon and
evening. Some of these storms will be strong to severe with damaging
wind gusts the primary threat, although an isolated tornado can't be
ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ013>017-030>032-102-VAZ097-098-290930-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Chesapeake-Virginia Beach-
523 AM EDT Fri May 28 2021

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected this afternoon and
evening. Some of these storms will be strong to severe with damaging
wind gusts the primary threat, although an isolated tornado can't be
ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional scattered thunderstorms are expected Saturday afternoon
into the evening. An isolated severe storm is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 28, 12:33 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
133 PM EDT Fri May 28 2021

VAZ081>083-090-518-281815-
Charles City-New Kent-Prince George-Eastern King William-James City-
133 PM EDT Fri May 28 2021

...A STRONG THUNDERSTORM WILL AFFECT CHARLES CITY...NORTHEASTERN
PRINCE GEORGE...NEW KENT AND NORTHWESTERN JAMES CITY COUNTIES...

At 132 PM EDT, a strong thunderstorm was located over Charles City,
moving northeast at 35 mph.

Wind gusts of 45 mph and half inch hail are possible with this storm.

Locations impacted include...
New Kent, Charles City, West Point, Talleysville, Roxbury, Adkins
Store, Rustic, Ruthville, Providence Forge, Holdcroft, Barhamsville,
Eltham, Taylors Corner, Chickahominy Shore, Mountcastle, Lanexa,
Colonial Downs, Barnetts, New Hope and Wrights Corner.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3752 7679 3750 7679 3750 7677 3724 7696
      3725 7697 3724 7700 3722 7702 3730 7720
      3763 7710
TIME...MOT...LOC 1732Z 210DEG 30KT 3734 7711

EI
Special weather statement, May 28, 12:48 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
148 PM EDT Fri May 28 2021

VAZ075>077-281830-
Richmond-Northumberland-Westmoreland-
148 PM EDT Fri May 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RICHMOND AND
WESTMORELAND COUNTIES...

At 147 PM EDT, a strong thunderstorm was located over Hague, or 7
miles east of Montross, moving northeast at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Warsaw, Montross, Kinsale, Haynesville, Newland, Coles Point, Hague,
Westmoreland, Ethel, Currioman Landing, Threeway, Village, Mount
Holly, Oldhams, Stratford Hall, Lyells, Gibeon, Sandy Point, Erica
and Piney Grove.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3815 7661 3811 7660 3808 7654 3806 7653
      3805 7652 3802 7653 3803 7654 3802 7656
      3802 7655 3799 7656 3792 7663 3803 7691
      3804 7691 3817 7685 3817 7681
TIME...MOT...LOC 1747Z 210DEG 30KT 3806 7669

EI

The radar

The Norfolk radar (KAKQ), 126 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
May 28, 1:12 PM EST
Where
Westmoreland County, 1.29 mi ESE of Westmoreland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.060, -76.550

Trees were downed.

Thunderstorm Wind, Lancaster

When
May 28, 1:56 PM EST
Where
Lancaster County, 1.78 mi WNW of Litwalton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.810, -76.600

Trees and power lines were downed in Lancaster Shores.

Thunderstorm Wind, Lancaster

When
May 28, 2:00 PM EST
Where
Lancaster County, 1.29 mi WNW of Litwalton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.810, -76.590

Numerous trees and power lines were downed on Shore Drive and Sycamore Lane off of Morattico Road.

Thunderstorm Wind, Northumberland

When
May 28, 2:25 PM EST
Where
Northumberland County, 0.88 mi SE of Lodge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.970, -76.520

Trees were downed along Northumberland Highway (US-360) between Callao and Lottsburg.

Thunderstorm Wind, Essex

When
May 28, 6:21 PM EST
Where
Essex County, 0.69 mi N of Montague
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.780, -76.750

A tree was downed near Ashdale Road.

Tornado, Westmoreland

When
May 28, 6:58 PM EST to 6:59 PM EST
Where
Westmoreland County, 1.25 mi NE of Westmoreland to 1.35 mi ENE of Westmoreland
Rating
EF0
Path length
0.11 mi
Path width
50 yd
Reported by
Public
Coordinates
38.080, -76.551

The public reported a tornado crossing the beach near Spences Point Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyThe tornado archive for Virginia, 2021Warnings in Virginia, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962653, 962664, 962666, 962667, 962676, 962810.